Skip to main content
    • Aa
    • Aa

A Model-Theoretic Approach to Ordinal Analysis

  • Jeremy Avigad (a1) and Richard Sommer (a2)

We describe a model-theoretic approach to ordinal analysis via the finite combinatorial notion of an α-large set of natural numbers. In contrast to syntactic approaches that use cut elimination, this approach involves constructing finite sets of numbers with combinatorial properties that, in nonstandard instances, give rise to models of the theory being analyzed. This method is applied to obtain ordinal analyses of a number of interesting subsystems of first- and second-order arithmetic.

Hide All
[1] AczelPeter, An introduction to inductive definitions, in [5], pp. 739782.
[2] AvigadJeremy, Formalizing forcing arguments in subsystems of second-order arithmetic, Annals of Pure and Applied Logic, vol. 82 (1996), pp. 165191.
[3] AvigadJeremy, On the relationship between ATR0 and inline-graphic , Journal of Symbolic Logic, vol. 61 (1996), pp. 768779.
[4] AvigadJeremy and SommerRichard, The model-theoretic ordinal analysis of theories of predicative strength, Journal of Symbolic Logic, to appear.
[5] BarwiseJon, The handbook of mathematical logic, North-Holland, 1977.
[6] FefermanSolomon, Theories of finite type related to mathematical practice, in [5], pp. 913971.
[7] FefermanSolomon, Iterated inductive fixed-point theories: Application to Hancock's conjecture, Patras logic symposium (MetakidesG., editor), North-Holland, 1982.
[8] FriedmanHarvey, Iterated inductive definitions and inline-graphic -AC, Intuitionism and proof theory (KinoA. et al., editors), North-Holland, 1970, pp. 435442.
[9] FriedmanHarvey, McAloonKenneth, and SimpsonStephen, A finite combinatorial principle which is equivalent to the 1-consistency of predicative analysis, Patras logic symposium (MetakidesG., editor), North-Holland, 1982, pp. 197230.
[10] HájekPetr and PudlákPavel, Metamathematics of first-order arithmetic, Springer-Verlag, 1991.
[11] KayeRichard, Models of Peano arithmetic, Oxford University, 1991.
[12] KetonenJussi and SolovayRobert, Rapidly growing Ramsey functions, Annals of Mathematics, vol. 113 (1981), pp. 267314.
[13] KirbyL. and ParisJ., Initial segments of models of Peano's axioms, Springer-Verlag Lecture Notes in Mathematics, vol. 619, 1977, pp. 211216.
[14] KotlarskiH. and RatajczykZ., Inductive full satisfaction classes, Annals of Pure and Applied Logic, vol. 47 (1990), pp. 199223.
[15] ParisJeff B., A hierarchy of cuts in models of arithmetic, Springer-Verlag Lecture Notes in Mathematics, vol. 834, 1980, pp. 312337.
[16] ParisJeff B. and HarringtonLeo, A mathematical incompleteness in Peano arithmetic, in [5], pp. 11321142.
[17] PohlersWolfram, Proof theory: An introduction, Springer-Verlag Lecture Notes in Mathematics, vol. 1407, 1989.
[18] PohlersWolfram, A short course in ordinal analysis, Proof theory (Aczel et al., editors), Cambridge University Press, 1993.
[19] RatatczykZygmunt, Subsystems of true arithmetic and hierarchies of functions, Annals of Pure and Applied Logic, vol. 64 (1993), pp. 95152.
[20] RathjenMichael, Admissible proof theory and beyond, Logic, methodology, and the philosophy of science IX (PrawitzD. et al., editors), Elsevier, 1994, pp. 123147.
[21] RathjenMichael, Proof theory of reflection, Annals of Pure and Applied Logic, vol. 68 (1994), pp. 181224.
[22] RathjenMichael, Recent advances in ordinal analysis: inline-graphic-CA and related systems, this Bulletin, vol. 1 (1995), pp. 468485.
[23] RoseH. E., Subrecursion: Functions and hierarchies, Clarendon, 1984.
[24] SchütteKurt, Proof theory, Springer-Verlag, 1977.
[25] SchwichtenbergHelmut, Proof theory: Some applications of cut-elimination, in [5], pp. 867895.
[26] SimpsonStephen G., Subsystems of second order arithmetic, preprint.
[27] SimpsonStephen G., Subsystems of Z2 and reverse mathematics, appendix to Gaisi Takeuti, Proof theory, second ed., North-Holland, 1987.
[28] SimpsonStephen G., On the strength of König's duality theorem of countable bipartite graphs, Journal of Symbolic Logic, vol. 59 (1994), pp. 113123.
[29] SmithRick, The consistency strengths of some finite forms of the Higman and Kruskal theorems, Harvey Friedman's research on the foundations of mathematics (HarringtonLeo et al., editors), North-Holland, 1985, pp. 119135.
[30] SommerRichard, Transfinite induction and hierarchies generated by transfinite recursion within Peano arithmetic, Ph.D. thesis , University of California, Berkeley, 1990.
[31] SommerRichard, Ordinals in bounded arithmetic, Arithmetic, proof theory, and complexity (ClotePeter and KrajičekJan, editors), Oxford University Press, 1992.
[32] SommerRichard, Transfinite induction within Peano arithmetic, Annals of Pure and Applied Logic, vol. 76 (1995), pp. 231289.
[33] WainerS. S., A classification of the ordinal recursive functions, Archiv für mathematische Logik, vol. 13 (1970), pp. 136153.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 2 *
Loading metrics...

Abstract views

Total abstract views: 70 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 23rd October 2017. This data will be updated every 24 hours.